Nevada, 2003

Heat in Nevada, June 18, 2003

June 18, 2003 · NWS VEF · 1 event in 1 county or zone

Two men who were hiking died of heatstroke after walking for about an hour without water. Temperatures in the area had climbed to near 100 degrees.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two men who were hiking died of heatstroke after walking for about an hour without water. Temperatures in the area had climbed to near 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 18, 8:35 AM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 18, 8:35 AM PST, 4 hours 25 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT WED JUN 18 2003

.SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BEGIN TO MOVE INTO
CALIFORNIA TODAY...AND THEN SLOWLY MOVE ACROSS NEVADA THURSDAY AND
FRIDAY. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL TODAY BUT
WILL FALL TO SLIGHTLY BELOW NORMAL BY FRIDAY. ISOLATED THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER THE SIERRA NEVADA AND PARTS OF SOUTH
CENTRAL NEVADA THROUGH FRIDAY.

.DISCUSSION...BROAD UPPER RIDGE STILL OVER THE INTERMOUNTAIN WEST
TODAY WITH WEAK UPPER LOW THAT WAS OVER WEST CENTRAL ARIZONA
YESTERDAY...NOW JUST SOUTH OF GALLUP NEW MEXICO. TROUGH NEARING THE
WEST COAST SPLITTING WITH SOUTHERN PIECE OF ENERGY JUST OFF THE
NORTHWEST CALIFORNIA COAST. 12Z ETA LOOKS TO BE WELL INITIALIZED
WITH KEY FEATURES. RENO SOUNDING SHOWS APPROACHING TROUGH AS BROUGHT
SOME COOLING AND STRONGER SOUTHERLY WINDS ALOFT TO WESTERN NEVADA.
SATELLITE/LIGHTNING DATA SHOW LINE OF STORMS DEVELOPING FROM CENTRAL
OREGON-SOUTH INTO NORTHWEST NEVADA. ETA THETA-E RIDGE/LIFTED INDICE
PROGS INDICATE NORTHERN PORTION OF FORECAST AREA WILL BE ON THE
FRINGE OF MORE WIDESPREAD THUNDERSTORMS ACROSS NORTHERN NEVADA
TODAY. FAR NORTHEAST MOHAVE COUNTY ARIZONA WILL ALSO BE ON THE
FRINGE OF ACTIVITY THAT DEVELOPS OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL UTAH AND NORTH CENTRAL ARIZONA. FORECAST FINE...NO UPDATES.
PIERCE

.LAS...NONE.
Hazardous weather outlook, Jun 18, 4:00 AM PST, 9 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

1 heat. Local standard time, as filed.

Heat, X Se & Ec Clark

When
June 18, 1:00 PM PST
Where
X Se & Ec Clark forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, X Se & Ec Clark2003-06-2053MaleOutside/Open AreasDirect
Heat, X Se & Ec Clark2003-06-2057MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360335.